Most side effects from taking Depakote go away with no lasting harm. But a few people have serious reactions that can even be life-threatening.
Here's a list of symptoms that may be the start of one of these problems. Advise patients to call immediately if they notice any of these symptoms:
The best-known and most feared serious reaction is liver damage, which has been fatal in some patients. This damage usually occurs within the first 6 months of treatment. The risk of liver failure is much higher in children under 2 years of age, especially if they are also taking other antiepileptic drugs or if they have a congenital metabolic disorder, a severe seizure disorder with mental retardation, or other brain disease. Consult a pediatric epileptologist before prescribing Depakote for a child who meets these criteria. The risk of liver failure is much lower in children between 2 and 10 and is very low in older children and adults, perhaps 1 in 50,000. This is similar to the frequency of liver failure when taking other medications such as phenytoin. Depakote can deplete the liver's stores of carnitine, and some believe that taking extra carnitine can help prevent the rare cases of liver damage. There is no clear evidence of this effect. Carnitine supplements should be considered only for those at highest risk. There is no evidence that long-term use of Depakote will cause gradual, progressive damage to liver function.
Another rare but potentially life-threatening reaction to Depakote is pancreatitis, which occasionally progresses to bleeding and death. This reaction may occur in both children and adults, even after several years of therapy with Depakote. Advise patients to report promptly the symptoms listed above.
Clotting problems-thrombocytopenia or impaired platelet function-are more likely to occur when high doses of Depakote are taken. Sometimes these problems return to normal without stopping the medication. A complete blood count, thrombocyte count, and coagulation testing should be performed before and after the initiation of treatment with Depakote and before elective surgery.
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10. The FDA has provided the following information for patients, family members, and caregivers at www.fda.gov/cder/drug/InfoSheets/HCP/antiepilepticsHCP.htm.
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.
Reviewed July 2008 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
Welcome to the Wiki. This space is created for epilepsy.com members to share their own experiences and expertise to help refine and expand the discussion around important topics.
No members have yet contributed to this topic. If you are not yet an epilepsy.com member, register today to get started on this Wiki topic and the many other advantages of being a member. If you are a member and wish to be the first to edit this Wiki topic, please make sure to login, then click on the orange "Start Wiki" button at the top of this page. Or, learn more about Wikis.
tegretol or depakote for primary generalized grand mal seizures
Created by at12/17/07 - 2:05 pm